Alert archive / California / River Flood Warnings in 2017
River Flood Warning 25, NWS Reno, NV
NWS Reno, NV issued this river flood warning at Jun 5, 2017, 2:32 AM PDT for Mono County, California. It was in force for 4 days.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2017, 2:32 AM PDT (09:32 UTC)
- Expired
- Jun 8, 2017, 2:37 PM PDT
- In force
- 4 days
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Mono County, CA
The radar
The Reno radar (KRGX), 139 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point West Walker River near Coleville (Upper Gage) (WWBC1). The gauge peaked at 6.61 ft at Jun 5, 2017, 3:00 AM PDT.
- Action stage
- 5.5 ft
- Minor stage
- 6 ft
- Moderate stage
- 6.8 ft
- Major stage
- 7.3 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 10296000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
378 WGUS45 KREV 050932 FLWREV Flood Warning National Weather Service Reno NV 232 AM PDT Mon Jun 5 2017 ...The National Weather Service in Reno has issued a Flood Warning for the following rivers in California... West Walker River Near Coleville affecting Mono County Well above average temperatures this past weekend have allowed the higher elevation snowpack to start melting and contributing more to increased flows in the West Walker River. With above average temperatures expected to continue through Wednesday, flows each night on the West Walker River will be high enough to produce moderate flooding through the Walker River Canyon downstream to near the Topaz Lake diversion. Reservoir management activities are likely to reduce the impact below the diversion structure and below Topaz Lake, but minor flooding is likely along the river from the diversion structure to near Wellington. PRECAUTIONARY/PREPAREDNESS ACTIONS... These river forecasts are based on forecast rainfall and temperature conditions at time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. River forecasts include current and planned reservoir releases. && CAC051-070932- /O.NEW.KREV.FL.W.0025.170605T0932Z-000000T0000Z/ /WWBC1.2.ER.170605T0005Z.170607T1000Z.000000T0000Z.NO/ 232 AM PDT Mon Jun 5 2017 The National Weather Service in Reno has issued a * Flood Warning for The West Walker River Near Coleville. * until further notice...Or until the warning is cancelled. * At 1:30 AM Monday the stage was 6.6 feet. * Flood stage is 6.0 feet. * Moderate flooding is occurring and forecast to redevelop each night this week through at least Thursday. * Forecast...The river will rise to near 7.0 feet each night through at least Wednesday night. * Impact...At 7.0 feet...Significant flooding of lowlands, agricultural land, yards, basements, and rural roads in the Walker River Canyon and in Antelope Valley, including Walker, Coleville and Topaz California. Flooding of structures is limited, although some sandbagging may be necessary. Flooding of recreational areas and rural roads in the Walker River Canyon is also likely. Flooding may be similar to the flooding in May 1996. && LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945 $$
3 follow-up statements
795 WGUS85 KREV 062229 FLSREV Flood Statement National Weather Service Reno NV 329 PM PDT Tue Jun 6 2017 ...The Flood Warning continues for the following rivers in California... West Walker River Near Coleville affecting Mono County With above average temperatures expected to continue through Wednesday, flows each night on the West Walker River will be high enough to produce minor to moderate flooding through the Walker River Canyon downstream to near the Topaz Lake diversion. Reservoir management activities are likely to reduce the impact below the diversion structure and below Topaz Lake, but minor flooding is likely along the river from the diversion structure to near Wellington. PRECAUTIONARY/PREPAREDNESS ACTIONS... These river forecasts are based on forecast rainfall and temperature conditions at time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. River forecasts include current and planned reservoir releases. && CAC051-091029- /O.CON.KREV.FL.W.0025.000000T0000Z-170611T0800Z/ /WWBC1.2.SM.170605T0005Z.170608T0900Z.170610T1400Z.NO/ 329 PM PDT Tue Jun 6 2017 The Flood Warning continues for The West Walker River Near Coleville. * until further notice...or until the warning is cancelled. * At 2:30 PM Tuesday the stage was 5.6 feet. * Flood stage is 6.0 feet. * Minor to Moderate flooding is forecast. * Forecast...Rising above flood stage by late this evening and continuing to rise to near 6.6 feet by early Wednesday morning. A similar crest is likely by early Thursday morning. * Impact...At 6.5 feet...Moderate flooding of lowlands...pastures and some rural roads from the West Walker River Canyon to Topaz Lake...including Walker...Coleville and Topaz California. Flooding impacts may be similar to a previous crest of 6.7 feet on June 24 2011. && LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945 $$
860 WGUS85 KREV 071823 FLSREV Flood Statement National Weather Service Reno NV 1123 AM PDT Wed Jun 7 2017 ...The Flood Warning continues for the following rivers in California... West Walker River Near Coleville affecting Mono County Above average temperatures this afternoon will increase flows tonight on the West Walker River and will be high enough to produce minor flooding through the Walker River Canyon downstream to near the Topaz Lake diversion. Reservoir management activities are likely to reduce the impact below the diversion structure and below Topaz Lake, but minor flooding is likely along the river from the diversion structure to near Wellington. PRECAUTIONARY/PREPAREDNESS ACTIONS... These river forecasts are based on forecast temperature conditions at the time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. River forecasts include current and planned reservoir releases. && CAC051-090023- /O.EXT.KREV.FL.W.0025.000000T0000Z-170609T0700Z/ /WWBC1.1.SM.170605T0005Z.170607T0600Z.170608T1300Z.NO/ 1123 AM PDT Wed Jun 7 2017 The Flood Warning continues for The West Walker River Near Coleville. * until further notice...or until the warning is cancelled. * At 10:30 AM Wednesday the stage was 5.7 feet. * Flood stage is 6.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise to near minor flood stage early Thursday morning. * Impact...At 6.0 feet...Minor flooding of lowlands...pasture & rural roads in West Walker River Canyon and Antelope Valley...including Walker...Coleville and Topaz California. Approx 3100 cfs. && LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945 $$
600 WGUS45 KREV 082137 FLWREV Flood Warning National Weather Service Reno NV 237 PM PDT Thu Jun 8 2017 For the West Walker Above Topaz Lake...including Coleville... only minor flooding is occurring or forecast. Cooling temperatures and decreased snowmelt have dropped the river below flood stage. Some minor flooding in Antelope Valley may continue but should be minimized or eliminated by the decreased snowmelt rates. PRECAUTIONARY/PREPAREDNESS ACTIONS... These river forecasts are based on forecast rainfall and temperature conditions at time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. && CAC051-082207- /O.CAN.KREV.FL.W.0025.000000T0000Z-170609T0700Z/ /WWBC1.1.SM.170605T0005Z.170607T0600Z.170608T1300Z.NO/ 237 PM PDT Thu Jun 8 2017 * At 2:00 PM Thursday the stage was 5.6 feet. * Flood stage is 6.0 feet. * No flooding is currently forecast. && LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this river flood warning went out at Jun 4, 10:01 PM PDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 4, 10:01 PM PDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Reno NV 1001 PM PDT Sun Jun 4 2017 .UPDATE... Winds are decreasing across the region this evening and should become light overnight. Have allowed the Lake Wind Advisories to expire on time this evening accordingly. No other updates are planned this evening. -Dawn && .PREVIOUS DISCUSSION... /Issued 259 PM PDT Sun Jun 4 2017/ SYNOPSIS... Gusty winds are expected this evening with hazardous boating conditions and elevated fire weather concerns. Lighter winds return Monday, with above average temperatures through mid-week. Showers will be possible late week and into next weekend along with increasing winds and much cooler conditions. SHORT TERM... A trough moving over the Pacific Northwest is pushing through the region, with a trailing front across Northern CA/NV. Shallow convergence has kicked off a few isolated thunderstorms north of the Oregon border today, and it's possible that we might see some isolated convection north of Cedarville, but pretty low chance. Gusty winds are also kicking up this afternoon with gusts up to 30-40 mph. Hazardous boating conditions on area lakes and elevated fire weather conditions continue into this evening. See our Fire Weather Discussion below for more details. Lighter winds are expected Monday through Wednesday as high pressure builds over the region. Temperatures will warm up several degrees each day, becoming about 10 degrees above normal by Tuesday and Wednesday. River flows on the West Walker River have increased over the last 24 hours, as the high elevation snowpack in the Sierra has finally absorbed enough energy and is now contributing to the runoff. The West Walker River came up to moderate flood stage late last night, and is expected to continue this trend of higher flows during the overnight and morning hours. We have issued a Flood Warning for the West Walker River from the Walker Canyon down to the Topaz Lake diversion in response to these higher than anticipated flows. Flows will continue to increase each night over the next several nights, especially as temperatures and snowmelt increases later this week. Hoon LONG TERM...Thursday through Saturday... There is good agreement overall in the medium range models that strong low pressure system will move into the region Thursday into Friday, bringing strong winds, showers and thunderstorms to the region. There are still some differences in timing and precipitation amounts, but at least through Friday there is good forecaster confidence that we will see an incoming trough with cooler temperatures into the weekend. We have continued to increase chances of precipitation and thunderstorms for Thursday and Friday, as this trough looks to pick up a reasonable amount of moisture before it pushes into the Sierra. As for the winds Thursday and Friday, we should see some very gusty winds again, likely stronger than the winds we are seeing today. With the strong cold front and tight temperature gradients we could see winds gusting as high as 45 mph. This will lead to additional issues with hazardous boating and elevated fire weather conditions. Saturday onward, we begin to see bigger differences in the models, leading to lower forecaster confidence for next weekend. But, it does look another secondary trough digs into the region, with low pressure likely remaining over the Great Basin and Northern California with cooler temperatures, showers, and thunderstorms through next weekend. Hoon AVIATION... Low pressure moving through the region will keep gusty winds through this evening with gusts up to 30kts. Ridge gusts up to 60kts will produce areas of turbulence along and east of the Sierra Crest. VFR conditions and light winds return on Monday and Tuesday with another frontal system moving into the region by Thursday with strong winds, showers and thunderstorms. Hoon Fire Weather... Gusty winds of 30 to 40 mph with low humidity expected to continue until around sunset in most areas this afternoon. Winds should subside enough tonight to become terrain driven with moderate to good humidity recovery expected in the valleys. Very dry air moving in aloft will keep humidities along the ridges and some mid-slopes in the fair to poor recovery range. Light winds and very dry conditions are expected Monday and Tuesday with temperatures climbing back to 8-12 degrees above average by midweek. Model simulations are showing the potential for a fairly significant late spring type storm system impacting the region late in the week and into next weekend. This could bring wetting rains and high elevation snow (yes, I said snow) along with much cooler temperatures. Winds will begin to pick up Wednesday with gusty winds a possibility each day through the weekend. Currently the days with the highest chance for critical fire weather conditions look to be Wednesday and/or Thursday before cooler and wetter conditions move in late in the week. * Fuels Note - Per communication with our fire partners, grass in western Nevada is not quite to the critical level of dryness, thus we are currently not issuing Red Flag Warnings. However, there are patches of grass dry enough to carry fire and Sunday should be considered a "Watch Out" day for fire weather in the region. -Zach && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 12:54 AM PDT | Areal Flood Advisory | REV | El Dorado | 4 days |
| Jun 5, 1:27 PM PDT | Areal Flood Advisory | REV | Placer | 4 days |
Nearby
River Flood Warnings in California, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.